Hail, Morrill
- When
- July 3, 11:35 AM MST
- Where
- Morrill County, 13.02 mi E of Bonner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -102.770
A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 10:16 AM MST, 1 hour 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1116 AM MDT Wed Jul 3 2024 .KEY MESSAGES... - Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible. - A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas. && .SHORT TERM /THROUGH FRIDAY/... Issued at 409 AM MDT Wed Jul 3 2024 The primary focus over the next 12 to 24 hours is the threat for strong to severe thunderstorms across portions of the CWA. Storm coverage is fairly uncertain today with a robust EML expected to spread across the majority of the CWA by early afternoon w/ 700- mb WAA contributing to 700-mb temperatures near +14 deg C by 18z over most of south central & southeast Wyoming. As such, it does appear likely that capping will be an issue for most of the area w/ the best chance for CI over our far northern & eastern zones, on the edge of the thermal ridge/EML. High-res guidance suggests initial development may occur along/southeast of a line from IBM to AIA by early afternoon as SSE boundary layer flow allows dew- points to soar into the lower to middle 60s east of the dryline, supporting rapid destabilization w/ MLCAPEs of 1500 to 2000 J/kg by 18z. It is possible that additional development will occur in the early afternoon across Converse/Niobrara counties, but would expect the better chance to occur during the evening w/ the cold frontal passage. Strengthening flow aloft & veering profiles may support effective shear of 35 to 45 knots, suggesting the threat for supercells capable of all facets of severe weather including very large/damaging hail, strong winds, and even a few tornadoes for any surface based storms in western Nebraska. Could see some elevated storms persist well into the night behind the main cold front, with a low-end risk for marginally severe hail overnight. As 700-mb temperatures plunge to between +2 and +6C by Wednesday night in the wake of the cold front, the stage will be set for a very cool Independence Day w/most areas only seeing highs in the 70s. Isolated to widely scattered instability-driven showers are expected, but overall do not expect to see much of an impact for most areas with this activity. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Issued at 409 AM MDT Wed Jul 3 2024 Minimal changes made to the long term forecast. Still expecting a cold front over the weekend which will lead to a brief cool down, before strong ridging over western CONUS warms temperatures up again. Biggest change in the long term appears to be the timing of the cold front. Both the GFS and ECMWF show two progressive shortwaves traverse the CWA within a 36 hour period. The ECMWF shows the first shortwave as the stronger of the two, bringing colder 700 mb air into the region by Saturday morning. This is followed by quick warming of 700 mb temperatures as the first shortwave is quickly ejected eastward. The second shortwave moves in during the day Sunday, but lingers a bit longer, leading to cooler temperatures during the day. The GFS differs in that it keeps the first shortwave far enough to the northeast for the CWA to see limited effects. This leads to a warm day on Saturday. Second shortwave moves through during the day on Sunday, again, leading to cooler daytime highs. Still have fairly high confidence that temperatures on Saturday will be on the warm side, with a 5 degree increase in daytime highs compared to Friday. Sunday will likely feature below average, but pleasant high temperatures. With 700 mb temperatures as cold as +4C, highs may not make it out of the 70s for most locations. Aside from temperatures, could see some light precipitation develop with both of these shortwaves due to increased mid-level moisture and forcing. With a strengthening ridge building over western CONUS, expect warming temperatures and dry conditions through the beginning of the work week. Increasing 700 mb temperatures and rising 500 mb heights will likely lead to the return of 90 degree temperatures by the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1109 AM MDT Wed Jul 3 2024 VFR expected at terminals through late afternoon. VCTS will transition to -TSRA/-SHRA for KSNY this afternoon, bringing the chance of MVFR, and wind gusts up to 30-40 knots briefly. The northern Panhandle terminals are anticipated to stay in VFR until after 0Z when another round of -TSRA/+TSRA arrives for KAIA and KCDR, which will bring fluctuating IFR/MVFR conditions briefly. Wind gusts in the NE Panhandle will be gusty and erratic near and around VCTS, so wind gusts up to 30-40 knots are possible. SE WY terminals will see VFR the entire forecast period, with wind gusts up to 30-40 knots this afternoon before tapering off overnight. Please see individual TAFs for further information. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...SF AVIATION...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 739 AM MDT Wed Jul 3 2024 WYZ103>107-109>118-041345- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 739 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A strong cold front will bring much cooler air later today. Isolated to widely scattered thunderstorms are possible after midnight tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041345- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 739 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk for severe thunderstorms today and tonight. The first round of thunderstorms will mainly impact areas along and east of a line from Chadron and Kimball Nebraska early this afternoon. All modes of severe weather are possible. The second round of thunderstorms will develop across northern Wyoming and move southeast across eastern Wyoming and the northern Nebraska Panhandle after sunset. These thunderstorms may be strong to severe and could continue into early Thursday morning...bringing large hail and gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
1151 AM MDT Wed Jul 3 2024
NEZ003-021-031830-
Box Butte NE-Morrill NE-
1151 AM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES THROUGH 1230 PM MDT...
At 1151 AM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 18 miles southwest of Alliance, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alliance, Angora, and Alliance Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 10306 4192 10321 4216 10274 4210 10274
4209 10271 4207 10270 4201 10270 4200 10267
4182 10268
TIME...MOT...LOC 1751Z 242DEG 21KT 4186 10303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
1217 PM MDT Wed Jul 3 2024
NEZ020-021-054-055-031900-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
1217 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES THROUGH 100 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dix, or 12 miles northeast of Kimball, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dix and Redington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4123 10350 4139 10362 4164 10321 4134 10297
TIME...MOT...LOC 1816Z 241DEG 24KT 4136 10348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TrudelThe North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Gurley Fire Chief reported a brief ground circulation.
Ping pong ball sized hail reported on the west and north side of Gurley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193009, 1193010, 1193011, 1193012, 1193029, 1193013, 1193014, 1193015, 1193016, 1193017, 1193018.